Arrhythmia from My Autologous Stem Cell Transplant

Share Button

“Our data suggest that arrhythmia after transplants are associated with significant morbidity and mortality. A prospective study of arrhythmia in the transplant setting is warranted.”

I was diagnosed with multiple myeloma in 2/94. I underwent an autologous stem cell transplant in 12/95. I developed chronic atrial fibrillation in the fall of 2010, about 15 years after my ASCT. If you are a newly diagnosed myeloma patient and you are considering an ASCT, your age is probably in between 50-70. The articles linked below say that you have about a 10% chance of arrhythmia post ASCT.

Did my ASCT cause my chronic Afib?

Let’s look at the facts.

  • My blood pressure has always been 120/80 or below-
  • My cholesterol has always been normal-
  • My BMI has always been under 25-
  • I exercise regulary and have since college-
  • I don’t smoke and I drink alcohol moderately-
  • I underwent both adriamycin/doxorubicin and melphalan during my conventional cancer therapies in 1995-
  • I underwent doxorubicin, cytoxan, busulfan and melphalan all within an eight month period-

No lifestyle factors leading up to my chronic afib increased by risk and, according to the studies linked below both Anthracyclines and Melphalan chemotherapy regimens are known to causes arrhythmia. I’m thinking that the evidence is leaning heavily toward chemotherapy causing my chronic arrhythmia aka afib.

But the thing that really gets me, the fact that really causes mental problems for me is that all of the chemotherapy didn’t have to happen.

Have you recently been diagnosed with myeloma? Are you considering an ASCT? Understand the risks and benefits, the pros and cons of possible MM therapies will help you make the right decisions for you.  Scroll down the page, post a question or comment and I will reply to you ASAP.

Thank you,

David Emerson

  • Cancer Survivor
  • Cancer Coach
  • Director PeopleBeatingCancer

Recommended Reading:


Introducing a new entity: chemotherapy-induced arrhythmia

“Therefore, the purpose of this review was to collect and summarize the evidence of possible connections between different classes of chemotherapeutic agents and cardiac arrhythmias…

Arrhythmias were reported as a side effect of many chemotherapeutic drugs. Anthracyclines are associated with atrial fibrillation (AF) at a rate of 2–10%…Melphalan is associated with AF in 7–12% of cases, but it does not appear to cause ventricular tachicardia...

Arrhythmias in the setting of hematopoietic cell transplants.

Prior studies report that 9-27% of persons receiving a hematopoietic cell transplant develop arrhythmias, but the effect on outcomes is largely unknown. We reviewed data from 1177 consecutive patients ⩾40 years old receiving a hematopoietic cell transplant at one center during 1999-2009. Transplant indication was predominately leukemia, lymphoma and multiple myeloma.

Overall, 104 patients were found to have clinically significant arrhythmia: 43 before and 61 after transplant. Post-transplant arrhythmias were most frequently atrial fibrillation (N=30), atrial flutter (N=7) and supraventricular tachycardia (N=11).

Subjects with an arrhythmia post transplant were more likely to have longer median hospital stays (32 days vs 23, P=<0.001), a greater probability of an intensive care unit admission (52% vs 7%; P<0.001), greater probability of in-hospital deaths (28% vs 3%, P<0.001), and greater probability of death within 1 year of transplant (41% vs 15%; P<0.001) compared with patients without arrhythmia at any time.

In a multivariate model including age at transplant, diagnosis, history of pretransplant arrhythmias, and transplant-related variables, post-transplant arrhythmias was associated with a greater risk for death within a year of transplant.

Our data suggest that arrhythmias after transplants are associated with significant morbidity and mortality. A prospective study of arrhythmia in the transplant setting is warranted.”

Leave a Comment:

1 comment
Add Your Reply